Oklahoma, 2026High Wind in Oklahoma, March 15, 2026
March 15, 2026 · NWS AMA · 1 event in 1 county or zone
During the late morning and early afternoon on the 15th or March. Strong winds around 30 to 35 mph sustained began gusting to 58 mph plus across the combined Oklahoma and Texas Panhandles.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the late morning and early afternoon on the 15th or March. Strong winds around 30 to 35 mph sustained began gusting to 58 mph plus across the combined Oklahoma and Texas Panhandles. The strongest gusts measured was 71 mph measured by the Dalhart ASOS and 70 mph measured by the Guymon ASOS.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 15, 4:08 AM CST, 2 hours 57 minutes earlier. Its key messages:
- Issued at 1221 AM CDT Sun Mar 15 2026
- Potentially damaging winds are expected behind a cold front this morning, leading to reduced visibility due to blowing dust and difficult travel conditions.
- The strong winds and low relative humidity will support critical fire weather conditions behind the front.
- Cold wind chills in the teens and single digits are expected to be present by Monday morning.
- Warming trend will look to follow with potential for record highs late next week.
Area forecast discussion, Mar 15, 4:08 AM CST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
508 AM CDT Sun Mar 15 2026
...New AVIATION...
.KEY MESSAGES...
Issued at 1221 AM CDT Sun Mar 15 2026
- Potentially damaging winds are expected behind a cold front
this morning, leading to reduced visibility due to blowing dust
and difficult travel conditions.
- The strong winds and low relative humidity will support critical
fire weather conditions behind the front.
- Cold wind chills in the teens and single digits are expected to
be present by Monday morning.
- Warming trend will look to follow with potential for record
highs late next week.
&&
.SHORT TERM...
(Today through Monday night)
Issued at 1221 AM CDT Sun Mar 15 2026
Latest satellite imagery continues to track the incoming upper-
level trough and associated cold front with observations at around
9:30 PM CDT having the front about mid-way through Wyoming. This
front is expected to intensify as it approaches the Northern
Panhandles around 5 to 6 pm this morning. Behind this front,
latest CAMs have continue to show a very strong 500 mb jet with
speeds peaking at over 100kt. Where CAMs have deviated however, is
in the mid to low levels of the atmosphere. Currently the latest
runs have see a slight shift in the jet streaks in those levels
with strongest points now settling east of us. Still, the presence
of this front and these jet will be more than enough to see
strong northerly winds Sunday morning and afternoon with current
ensembles even giving us a 50 to 60% chance of seeing gust greater
than 60 mph. Given this a High Wind Warning is present for the
entire Panhandles from 7 am through 7 PM.
Such strong winds are going to come with a slew different
problems. The first of these being the potential to see blowing
dust throughout most of the day. Currently with the expected wind
direction, most blowing dust will likely be more centered on
localized locations. However, the Eastern Panhandles may have
chances to experience a much heavier impact from blowing dust
thanks to the burn scar from the recent fire in Beaver County.
Regardless a Blowing Dust Advisory is also in place for the
Panhandles through 7 PM as well. The second of these problems, is
going be more focused on fire weather. As it stands latest CAMs
have continue to trend to very poor overnight RH recovery with
present observations still below 15%. This will keep the
Panhandles very dry behind the cold front with RH values sitting
between 15 to 20% for the day. Thankfully the much cooler
temperatures following behind the front should reduce ignition
chances. Regardless a Red Flag Warning will be present from 7 AM
this morning and last until 8 PM that night. After which, concern
will then shift to the cold temperature as Monday morning lows
look to be in the teens to 20s with wind chill nearing single
digits. Otherwise, quieter and cooler weather looks to follow
Monday afternoon with highs only reach into the mid to low 50s.
&&
.LONG TERM...
(Tuesday through Saturday)
Issued at 1221 AM CDT Sun Mar 15 2026
Beyond the frontal passage Sunday, weather begins to quiet down
and heat up thanks to a building upper-level high pressure system
in the Southwestern United States. This high will see temperatures
quickly rebound with afternoon high temperatures Tuesday back in
the mid to upper 70s. Model agreement looks to have this pattern
hold through most of the week with temperature only getting hotter
and hotter. Potential is even present for afternoon highs to reach
into the 90s as early Thursday with both Friday and next Saturday
seeing chances at record high temperatures. Unfortunately, fire
weather concerns will stay present under these hot and dry
conditions. However, these conditions may only be elevated thanks
to winds staying relatively quite for the period.
&&
.AVIATION...
(12Z TAFS)
Issued at 505 AM CDT Sun Mar 15 2026
A strong cold front will move through this morning and very strong
northerly winds will follow it. Expecting peak winds to be 30-35
kts with gusts up to around 50-53 kts at each terminal. Reduced
visibility due to blowing dust is expected, but there is
uncertainty regarding how thick the blowing dust will be, thus
how reduced the visibility will be. Amendments will be needed once
this becomes clear. Winds will weaken this evening.
&&
.FIRE WEATHER...
Issued at 1221 AM CDT Sun Mar 15 2026
Despite cooler temperatures, dry and very windy conditions will
promote critical fire weather across the Panhandles starting early
this morning. Poor overnight recovery of RH values will result in
minimum RH values of 15-20%. These values will combine with north
winds of 35-45 mph and gusts of 55-60+ mph to create RFTIs of 3-5
for much of the combined Texas and Oklahoma Panhandles. Driest
conditions are forecast further west across the Panhandles, while
stronger winds are forecast further east. Regardless, the strong
winds and gusts will be the main component for promoting dangerous
conditions and potential fire spread this afternoon. Any fires on
the landscape ahead of the cold front this morning could become
highly resistant to control as the front moves through with rapid
spread to the south.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 8 PM CDT this evening for TXZ001>020-317.
Blowing Dust Advisory until 7 PM CDT this evening for TXZ001>020-
317.
High Wind Warning until 7 PM CDT this evening for TXZ001>020-317.
OK...Red Flag Warning until 8 PM CDT this evening for OKZ001>003.
Blowing Dust Advisory until 7 PM CDT this evening for OKZ001>003.
High Wind Warning until 7 PM CDT this evening for OKZ001>003.
&&
SHORT TERM...11
LONG TERM....11
AVIATION...52Hazardous weather outlook, Mar 14, 11:42 PM CST, 7 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
1242 AM CDT Sun Mar 15 2026
OKZ001>003-TXZ001>020-317-151745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
1242 AM CDT Sun Mar 15 2026
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Tonight through Sunday.
Strong winds are likely behind a cold front this morning, with
potential for gusts over 60 mph. These strong winds can lead to
critical fire weather conditions as well as blowing dust with
reduced visibility.
.DAYS TWO THROUGH SEVEN...Monday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
High Wind, Texas
- When
- March 15, 7:05 AM CST to 10:50 AM CST
- Where
- Texas forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
The Guymon ASOS as well as the Hooker mesonet measured multiple wind gusts exceeding 60 mph. The peak gusts measured was 70 mph measured by the ASOS at 1050CST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Texas, March 15, 20261 death · $2,000 · 53 kt wind · 4 events
- Tornadoes and Hail in Tennessee, March 15, 2026$1.5 million · EF1 · 26 events
- Tornado and Hail in Mississippi, March 15, 20261 injured · $230,000 · EF1 · 29 events
- Tornadoes and Damaging Winds in Arkansas, March 15, 2026$434,000 · EF1 · 17 events
- Damaging Winds and High Wind in Indiana, March 15, 2026$665,000 · 62 kt wind · 25 events
- Tornadoes and Hail in Missouri, March 15, 2026$236,000 · EF1 · 17 events
- Wildfire and Dust Storm in Oklahoma, March 15 to 18, 2026$102,000 · 59 kt wind · 47 events
- Damaging Winds and Winter Weather in Alabama, March 15 to 16, 20261 injured · $3,000 · 56 kt wind · 64 events
- Tornadoes and Damaging Winds in Kentucky, March 15 to 16, 2026EF1 · 46 events
- Hail and Damaging Winds in Tennessee, March 15, 2026$110,000 · 1 in hail · 19 events
- Wildfire and Dust Storm in Texas, March 15, 2026$100,000 · 55 kt wind · 12 events
- Tornadoes and Hail in Arkansas, March 15, 2026EF1 · 36 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1325450.